Virginia, 2008

Hail and Damaging Winds in Virginia, June 26, 2008

June 26, 2008 · NWS RNK · 19 events in 9 counties and zones

An unstable atmosphere set the stage for afternoon development of showers and thunderstorms on June 26. Some of these storms reached severe levels and generated large hail and damaging downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unstable atmosphere set the stage for afternoon development of showers and thunderstorms on June 26. Some of these storms reached severe levels and generated large hail and damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 2:01 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 26, 2:01 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUN 26 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST WILL BRING HOT AND MORE HUMID
WEATHER INTO THE AREA THROUGH FRIDAY WITH ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A BETTER CHANCE
OF THUNDERSTORMS ARRIVES WITH A FRONT THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST MESOANALYSIS SHOWS LIGHT SOUTHWEST FLOW AND CONVERGENCE
INTO THE NC MOUNTAINS AND ACROSS THE OHIO VALLEY. THUNDERSTORMS
ARE FIRING ALONG AND LEE OF THE THE RIDGES ATTM...AND THROUGH
EARLY EVENING...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE WESTERN HALF OF THE FORECAST. WESTERLY FLOW AND SOME DRYING
SHOULD INHIBIT STORMS FROM DRIFTING TO FAR EAST OF THE MOUNTAINS
BY THIS EVENING. THE TEMP/DEWPOINT DEPRESSION OUT EAST WILL BE A
FACTOR IF STORMS DECIDE TO FIRE UP OUT THAT WAY...LEADING TO
POTENTIAL DOWNBURST THREAT.

THE OVERNIGHT WILL BE MAINLY QUIET...AS MODELS TAKE AN MCV FROM
NRN IND INTO PA AND WEAKEN IT. CORFIDI VECTORS STEER THE
CONVECTION SOUTHEAST TOWARD OUR WV COUNTIES OVERNIGHT SO LEFT A
SLIGHT CHANCE TO LOW CHANCE POP FROM SE WV TO NW NC.
&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
LITTLE CHANGE EXPECTED FOR THE PERIOD FRIDAY THRU SATURDAY OTHER
THAN A SLOWLY INCREASING CHANCE OF CONVECTION. STRONG WAVE
DROPPING OUT OF SOUTHERN CANADA FRIDAY NIGHT WILL END UP PUSHING
HEIGHTS DOWN A BIT OVER THE OHIO VALLEY FOR SATURDAY...INCREASING
MOISTR SOUTHWEST FLOW...AND PROVIDING BETTER SUPPORT FOR STORMS.
BY SUNDAY...THE FAVORED 00Z ECMWF TAKES THE CLOSED LOW INTO THE
GREAT LAKES...AND KEEPS THE MAIN FRONT OVER THE OHI VALLEY WITH
LEE TROUGH IN THE PIEDMONT. SUNDAY SHOULD BE SIMILAR TO SATURDAY
IN TERMS OF THUNDERSTORM COVERAGE...BUT MAY HAVE MORE CLOUDS
KEEPING HIGHS DOWN A COUPLE DEGREES FROM SAT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE FRONT SHOULD BE SOUTHEAST OF THE FORECAST AREA MONDAY WITH
UPPER SHORTWAVES ROTATING AROUND THE LOW OVER ONTARIO...KEEPING
THREAT OF MAINLY AFTERNOON/EVENING CONVECTION GOING INTO TUESDAY.
BY WED...HIGH PRESSURE SHOULD BE INTO THE OHIO/TN VALLEYS WITH
DEEP MOISTURE WELL OFF THE COAST...SO DRIER AND LESS HUMID WX
EXPECTED FOR MIDWEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MOISTURE WILL STEADILY INCREASE INTO THE AREA THE NEXT SEVERAL
DAYS. THIS WILL LEAD TO AN INCREASE IN THUNDERSTORM ACTIVITY...
ESPECIALLY DURNING THE AFTERNOON AND EVENING HOURS.  COVERAGE
TODAY AND FRIDAY WILL BE ISOLATED TO SCATTERED AND MAINLY CONFINED
TO THE MOUNTAINS.  PRECIPITATION CHANCES WILL INCREASE ACROSS THE
ENTIRE AREA SATURDAY THROUGH MONDAY AS A COLD FRONT APPROACHES...
AND THEN PASSES ACROSS THE AREA.

LCL IFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF THUNDERSTORMS
ALONG WITH VARIABLE ERRATIC WIND GUSTS. AWAY FROM THUNDERSTORMS
CONDITIONS ARE EXPECTED TO REMAIN VFR. SOME MVFR FOG IS POSSIBLE
EACH MORNING...BUT IT SHOULD DISSIPATE QUICKLY AFTER SUNRISE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...JS/WP
LONG TERM...WP
AVIATION...PM
Hazardous weather outlook, Jun 26, 5:48 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EDT THU JUN 26 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
648 AM EDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN APPROACHING COLD FRONT WILL BRING THE THREAT OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS TO THE AREA SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BE
NEEDED THIS WEEKEND.

In the hours before

Special weather statement, Jun 26, 1:14 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT THU JUN 26 2008

VAZ007-010-WVZ042-261915-
BLAND VA-TAZEWELL VA-MERCER WV-
214 PM EDT THU JUN 26 2008

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF TAZEWELL...OR ABOUT OVER
TIPTOP...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...BOISSEVAIN AT 225 PM EDT...POCAHONTAS...AND COALDALE AT 230 PM
EDT...BLUEFIELD...AND PINNACLE ROCK STATE PARK AT 235 PM
EDT...BLUEFIELD...MERCER CO AIRPORT AT 240 PM EDT...SANDLICK...AND
MATOAKA AT 245 PM EDT...CERES AT 250 PM EDT.

EXPECT SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE
PATH OF THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PEM

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Giles

When
June 26, 2:40 PM EST
Where
Giles County, Pearisburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.320, -80.730

Hail, Giles

When
June 26, 2:41 PM EST
Where
Giles County, Pearisburg
Measured
0.88 in hail
Reported by
Public
Coordinates
37.320, -80.730

Thunderstorm Wind, Giles

When
June 26, 2:53 PM EST
Where
Giles County, 0.55 mi E of Pembroke
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.320, -80.640

Numerous trees were blown down by a possible microburst. Damage values are estimated.

Hail, Giles

When
June 26, 2:53 PM EST
Where
Giles County, 0.55 mi E of Pembroke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.320, -80.640

Thunderstorm Wind, Montgomery

When
June 26, 3:14 PM EST
Where
Montgomery County, 1.65 mi W of Vicker
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.150, -80.500

A tree was blown down near Walton Road. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
June 26, 4:00 PM EST
Where
Roanoke County, 0.54 mi NNW of Medley
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.327, -80.005

Several trees were blown down in the Lochhaven and Bradshaw area. Damage values were estimated.

Thunderstorm Wind, Carroll

When
June 26, 4:10 PM EST
Where
Carroll County, Cana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.580, -80.670

Hail, Carroll

When
June 26, 4:10 PM EST
Where
Carroll County, Cana
Measured
0.75 in hail
Reported by
Public
Coordinates
36.580, -80.670

Hail, Carroll

When
June 26, 4:31 PM EST
Where
Carroll County, 3.03 mi SE of Laurel Fork
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.690, -80.480

Thunderstorm Wind, Franklin

When
June 26, 5:20 PM EST
Where
Franklin County, Penhook
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.980, -79.630

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Henry

When
June 26, 5:36 PM EST
Where
Henry County, Bassett
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.770, -79.980

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
June 26, 5:40 PM EST
Where
Pittsylvania County, Gretna
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.950, -79.370

Trees and power lines were blown down. Damage values are estimated.

Hail, Pittsylvania

When
June 26, 6:08 PM EST
Where
Pittsylvania County, 2.76 mi W of Chalk Level
Measured
0.75 in hail
Reported by
Public
Coordinates
36.920, -79.330

Hail, Halifax

When
June 26, 6:19 PM EST to 6:21 PM EST
Where
Halifax County, 0.69 mi N of Volens
Measured
0.88 in hail
Reported by
Public
Coordinates
36.940, -79.020

Hail, Halifax

When
June 26, 6:30 PM EST
Where
Halifax County, Nathalie
Measured
0.75 in hail
Reported by
Public
Coordinates
36.930, -78.950

Hail, Montgomery

When
June 26, 6:50 PM EST
Where
Montgomery County, 1.79 mi WNW of Riner
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.080, -80.480

Thunderstorm Wind, Halifax

When
June 26, 7:00 PM EST
Where
Halifax County, 0.88 mi SW of Neals Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.870, -78.790

A tree was blown down in Mount Laurel. Damage values are estimated.

Hail, Grayson

When
June 26, 9:39 PM EST
Where
Grayson County, Independence
Measured
0.75 in hail
Reported by
Public
Coordinates
36.620, -81.150

Thunderstorm Wind, Grayson

When
June 26, 9:39 PM EST
Where
Grayson County, Independence
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.620, -81.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109024, 109025, 109026, 114851, 109028, 109034, 109056, 114850, 109036, 109037, 109039, 109038, 109051, 109041, 109042, 109044, 109049, 114852, 114853.